The use of MRI has been recently increasing in veterinary patients, and this modality has been adapted for use in large animals with the concurrent use of gadolinium-based contrast media. Possible adverse reactions to its administration have been described in human and veterinary medicine, but there are no reports in foals. This case report describes the occurrence of seizure-like activity following administration of gadolinium to a 1.5-month old Finnish warmblood foal that was admitted for an MRI scan and cerebral spinal fluid collection. After the administration of contrast media, severe muscle twitching was observed. Prompt intervention, facilitated by constant patient monitoring and administration of propofol and diazepam, resulted in the control of the seizure and a favourable outcome. Since no alterations were found during the diagnostic investigation, it was suspected that the seizure-like activity might have been an adverse reaction to the contrast medium.
- magnetic resonance imaging (MRI)
- contrast medium
Statistics from Altmetric.com
Contributors MA: conception and design, drafting the article, final approval of the version published; MH: drafting the article, final approval of the version published; A-MK: drafting the article, final approval of the version published; MPLM: conception and design, drafting the article, final approval of the version published.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
Data sharing statement No additional data are available.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.